Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Child got absence seizures. On topamax. Feeling tired, headache and bruise on thigh. Leukemia?

User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 1999
Answered : 711 Questions
Question
I plan on taking her to Children's hospital in Chicago, however, I thought I would just put this to you as well. My 7 year old daughter had an abnormal eeg with spikes lasting up to two seconds. This issue came on suddenly about three months ago with an "absent seizure" episode, followed by major TICS. The neurologist put her on Topamax, one a day for a week, and now two a day. It seemed to work in the beginning but now the TICS have returned, and she is experiencing other, more disturbing symptoms. She is very irritable (this is from the beginning of all of this), tired, lethargic, pale, often complains of bone pain, e.g., her little toe, her finger, and yesterday she hit her leg (calf and thigh) when she did a hand stand. The bruises (2) from this is very bad and is causing her a lot of pain, and she never used to complain of a bruise. She also complains of "shooting pain" headaches that come and go. And she has a bad rash on her upper back, causing her to itch it, thus causing bleeding. I am very concerned for leukemia at this point, but can leukemia start with an absent seizure, leading to an abnormal eeg. Her other symptoms have come on very fast over the past few weeks as well. Please advise.
Posted Fri, 8 Feb 2013 in Child Health
 
 
Answered by Dr. Samik Basu 20 minutes later
Hi ,

Thank you for your query.

Do not panic. These are not signs of any malignancy as you suspect.

The bruises are due to the injury and should be ok with some paracetamol and thrombophob gel locally.
Irritability usually is a feature of children with seizure disorder but Topiramate make acute mood changes so keep an eye on her. Other features along with the rash maybe a feature of a viral infection or a prodrome of viral illness.

Leukaemia very rarely starts with seizure but I seriously doubt whether your child has that grave disease.

It is wise that you have decided to see a specialist. Certain blood tests may be required if the doctors prescribes them.

If you have further queries you are free to consult me further.

Hope this answers your query.
Wishing your child a speedy recovery.
Have a nice day.
Above answer was peer-reviewed by
 
Follow-up: Child got absence seizures. On topamax. Feeling tired, headache and bruise on thigh. Leukemia? 45 hours later
Did you get my follow up question?
 
 
Answered by Dr. Samik Basu 1 hour later
Hi,
I am sorry but I haven't got your follow up question.Kindly resend it.I will be in a national conference for the next 2 days.
Have a nice day
Above answer was peer-reviewed by
 
Follow-up: Child got absence seizures. On topamax. Feeling tired, headache and bruise on thigh. Leukemia? 24 hours later
Never mind; my computer was flipping out and I cannot possibly re-write all that I did. I had many questions answered by her general doctor yesterday, after we had seen the neurologist on Tuesday. It turns out that the neurologist is a joke, and both I and her general doctor agree that he will not treat my daughter any further. In the two visits and several phone calls with him, he did not listen, review his notes, or even remember what was going on with my daughter. He even went so far as to say: "Since she has not had any seizure activity, we will just treat her TICS." I almost slapped him upside the head!!! The EEG CLEARLY shows and states seizure activity, and I have witnessed at least three "absent" seizures here at home, which of course I told him about at the first visit. Her primary doctor also ordered a slew of blood work, she has her MRI scheduled for January 25th, and I am making an appointment today at Children's Hospital. I just hope the entire month that goofy was treating her did not cause her condition any further insult to injury. Lesson learned for all of you doctors: KNOW your patients!!!! Thank you.
 
 
Answered by Dr. Samik Basu 18 hours later
Hi,

I am sorry that you had to go through all the trouble. I hope your problem evens out after the results of the tests arrive. Wishing your child a speedy recovery. Have a nice day.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor